Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Can statin cause low hematocrit levels?

DOCTOR OF THE MONTH - Mar 2017
Mar 2017
User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2010
Answered : 1356 Questions
Question
I have been taking atorvastatin 40 mg for 4 months - through carotid endarterectomy surgery - with horrible subjective side effects which, objectively, include very low hematocrit of 32.9% and other low red blood cell counts. Primary Care Physician (PCP) advised Iron and B-12 supplements (which help greatly !) Cardiologist doesn't seem to believe these are due to the statin and recommends liver blood tests (ALT/AST). But, I have read articles on "The Statin-Iron Nexus". Also, PCP bloodwork - not seen by cardiologist shows ALT and AST very mid-range (21 and 20 respectively). Any advice appreciated., but NO ADVERTISING to .gov email account, thanks!!!
Tue, 22 May 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Bhanu Partap 45 minutes later
Brief Answer:
Kindly upload your blood reports

Detailed Answer:
Help Sir

After going through the medical details provided by you I understand your concern and would like to tell you that yes, few studies have shown the effect of statins on iron profile but before commenting upon anything I would like to see the blood reports.

Kindly upload the blood report images from your dashboard for evaluation and proper opinion.

Kind Regards
Dr Bhanu Partap
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor